Archives for posts with tag: procrit

I went on a HIKE yesterday! My first since starting threatment! Granted it was only 2 miles, and prior to treatment 6 miles or so was my average, but it felt SO GOOD to be out!

This is where I am giving the procrit a lot of credit. I still get fatigued really easily (as in, I still need waaaay more sleep than the normal person) but I don’t get short of breath and I don’t feel like I am going to pass out. My heart rate got up pretty high, but that is just because my body isn’t used to the activity.

Went to a yoga class with my friend from nursing school on Thursday and fell in love with it. At the beginning of the class my back was KILLING me sitting in lotus position. By the end of it, whene we came back to lotus position, my back wasn’t hurting at all. I actually slept less than usual that night but woke up feeling more refreshed. I think this is going to be the perfect way to gently get me baack in shape as I near the end of treatment. The meditation component helps a lotwith the anxiety, too.

I’ve always wanted to get into yoga but there are so many different styles of practicing that it was frustrating for me to find sa teacher whose style was compatible with what I need. (meditative, but not so much that I fall asleep, spiritual but not airy-fairy, and strengthening without being punishing). Went out and bought a chai yoga mat by gaiam, very cushy and not slippery. Anna and I are going to go twice a week 🙂


I can’t believe Friday will be the start of week 18! Annnd I got my 16 week blood draw back today when I saw the nurse practitioner, and I am still undetectable!!! I have to admit I was a little nervous about this one since it is the first viral load drawn since I finished the incivek portion of treatment. Now my next viral load will be drawn at week 24 when I’m doooone.

My potassium level has still managed to scrape into the normal range, and the nurse told me I could take all 40 mg at once instead of having to split it up and take 20 in the morning and 20 in the evening, so that will simplify things.

Bigger news–I have responded unusually quickly to the Procrit! It usually takes 4 weeks to see the effect of the shots, and not only did I see an effect at two weeks, I am actually already up as high as they want me to go (I jumped from 8.5 to 11.5). The NP was going to switch from shots every week to every other week, but I brought up the fact that we still haven’t upped my riba dose. So, I am going to go back up to 800 mg of riba and we are going to continue with the shots every week since increasing the riba will probably send the hemoglobin back down.
I was hoping that the hemoglobin being back up would make me less tired but so far it hasn’t. The NP said that this is probably because of the fact that my hemoglobin was so low for so long, my body is still compensating. Meh. At least I can up my riba, which was really the whole point of starting the procrit.

At this point I think I’ll make a list of side effects I have experienced so far, approximating a timeline:

Severe nausea, vomiting, chills–weeks 1-4 (intermittent nausea with decreasing frequency post week 4)
diarrhea (intermittent) week 1-present, decreased frequency after cessation of incivek
intermittent insomnia, week 1 to present
Anxiety, week 3-present
low grade fever (pretty much constant) week 1-present
Extremely dry skin-weeks 2-6
Hypersensitivity to scents, weeks 1-8 (smell of coffee made me nauseous)
Heightened sense of smell minus nausea, weeks 9-present
Altered body odor, weeks 4-present (controllable with clinical strength deoderant)
Flushed feeling–weeks 1-3
Extreme fatigue–intermittent, week 1- present, improved slightly on cessation of incivek
Loss of appetite–weeks 1-12
rash (appearance similar to contact dermatitis, itchy, covering limbs and trunk) weeks 1-2
hypokalemia (low potassium) weeks 6-present, potassium supplements sometimes effective
Hair loss–week 4, increasing rapidity by week 12, continuing to present
Decreased growth of body hair, week 3-present
Lightening of hair on head and body, including eyebrows, week 6-present
increased length of eyebrows, week 12-present
increased length of eyelashes, week 12-present (weird but not unheard of side effect of ribavirin)
Weight loss of 6 pounds in first week (yes even with all that fat), have not gained or lost weight since then.

As a reference point: Nurse Practitioner characterizes my treatment as “rough the entire time.” So, if you are reading this and considering treatment…I am not the “average.” However when comparing notes with others in the hep c community, my experience doesn’t seem as extreme as it could be. I haven’t been hospitalized, I have no secondary infections or liver problems, I avoided administration of IVs, and my nausea improved over the course of time. Many people say that you will only find the worst case scenarios online, because the people with the bad sides are the ones that get online and post about it. I agree with this to a certain extent, but I would like to point out that I started this blog weeks before I began treatment…maybe I just got “lucky.” So far it has all been worth it.


Back to taking 4 hour naps, and my hemoglobin has gone down again. It was at 8 a week ago, and I had more blood drawn yesterday. Very curious to see what those results will be. Had a missed call from the doctor so either they are telling me I’m down again, or they are confirming the procrit rx. I hate phone tag.

I had to call the nurse a few days ago because for the past two weeks the insurance company has been calling me saying “further action is needed by my doctor’s office” in order for them to ship the procrit. Apparently this doctor has a separate division that handles preapprovals, and they dropped the ball. I’m really hoping they get this done within the next couple days because it is becoming apparent that I am going to need the procrit. I’m sure as soon as they up the riba the hgb will go right back down to 7, and I am dysfunctional at that level.

However,  I am still feeling a lot better than I was when I was on the telaprevir. I am not as fatigued when I am awake (which is about 11 hours out of the day), and even though my potassium is right at the threshold for normal (at 3.5 exactly) my muscle strength has improved quite a bit. Also, my brain doesn’t feel quite as “fuzzy” since I stopped the telaprevir. Vision is still blurry and I really need to see if I can get into an optometrist for a retinal scan. I hope they will bill my medical insurance since this is a medical issue. I don’t have vision insurance.

I have been doing pretty well in school (all A’s so far, whoo hooo!). So, if you are asking yourself if you can do school and treatment at the same time, I would say yes. You do have to know your limits though, and you have to stay on top of the side effects. Another thing to consider is that I live by myself, no kids. So you have to look at what your support system is and what other responsibilities you have. Also you have to really want the degree you are going for. This degree is something I am really passionate about, and if I didn’t feel that way about it I don’t think I would be doing as well.


AND I’M STILL UNDETECTABLE! So, I officially only have to treat for 24 weeks.

With telaprevir, you check viral loads at the end of weeks four and 12…if your viral load is undetectable at both of those points, you treat for 24 weeks rather than 48 weeks. Telaprevir is stopped at the end of week twelve and the remainder of the therapy consists of the ribavirin and interferon only.

I stopped telaprevir a couple of days early and have now been off of it for a little over a week. For all of you wondering if it gets any easier once telaprevir is removed from the mix, I have to say based on my experience the answer is YES. I started feeling MUCH more energetic right at the one week mark. I don’t know what my numbers look like yet to compare (I got a CBC and CMP drawn today, so I’ll be able to comp in a couple of days) but I am willing to bet my hemoglobin is up, and most likely my potassium as well. I’m curious to see if my potassium stabilizes once the telaprevir is completely cleared. If it does we’ll know it’s the culprit.

I really hope I don’t jinx myself by writing this, but the difference in the way I have felt this past week is really remarkable. I even stayed up til three am studying one night and was still coherent the next day! I’m in awe. My face is no longer numb, the white circles around my eyes are starting to fade, and I can even walk briskly for short distances without feeling like my heart is going to explode. I am still at the 600 mg dose of riba, but I hope I can take it back up to 800 soon. Maybe I’m pushing it, but I am also optimistic that I might even be able to avoid the Procrit. We’ll see what my labs say. I really hope the upward trend continues, but if I could even just stay at this level for the rest of treatment I will consider myself darn lucky.

I am going to go celebrate by eating a brownie. Just because I feel like it, not because I have to (however I think the desire for Oreos has been permanently eradicated from my brain. I should call the FDA and report it as a telaprevir side effect).